Texas, 2014

Hail and Damaging Winds in Texas, April 4, 2014

April 4, 2014 · NWS CRP · 10 events in 3 counties and zones

Isolated thunderstorms developed over the Brush Country during the early morning hours of April 4th in advance of a cold front with the assistance from a strong upper level jet moving out of northern Mexico. A severe thunderstorm formed over central La Salle County early in the morning on April 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Isolated thunderstorms developed over the Brush Country during the early morning hours of April 4th in advance of a cold front with the assistance from a strong upper level jet moving out of northern Mexico. A severe thunderstorm formed over central La Salle County early in the morning on April 4th. This severe thunderstorm moved southeast and strengthened as it approached the community of Orange Grove in northern Jim Wells County. The storm produced extensive wind and hail damage in Orange Grove and surrounding areas. The storm continued to produce large hail as it moved into western Nueces County. The storm weakened before it reached the Corpus Christi metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 3, 11:43 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 3, 11:43 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1243 AM CDT FRI APR 4 2014

.DISCUSSION...UPDATE FOR SEVERE THUNDERSTORM WATCH 57 FOR COUNTIES
ALONG AND WEST OF U.S. 281 (MAIN THREAT OVER THE NEXT 2-3 HOURS
WILL BE ACROSS LA SALLE...MCMULLEN...AND LIVE OAK COUNTIES.
UNCLEAR HOW FAR EAST TOWARDS THE COAST THE SEVERE THREAT WILL BE
GIVE INCREASING CIN.

UPDATE FOR 06Z AVIATION BELOW.

&&

.AVIATION...COLD FRONT APPROACHING FAR NORTHWEST CWA AT 06Z...WITH
SEVERE TSTMS OCCURRING JUST NORTHWEST OF COT. SOME OF THESE STORMS
WILL PROPAGATE SOUTHEAST OVERNIGHT INTO PORTIONS OF SOUTH TEXAS...WITH
A HAIL THREAT ALONG AND WEST OF U.S. 281. UNCLEAR HOW FAR EAST
SEVERE THREAT WILL MAKE IT GIVEN INCREASING CIN ALONG THE COAST.
NEVERTHELESS...HAVE INCLUDED A VCTS IN VCT TAF 08Z-12Z AND VCSH IN
CRP TAF 10Z-13Z. ONCE THE FRONT PASSES...A TRANSITION FROM IFR TO
VFR CEILINGS IS EXPECTED DURING THE MORNING HOURS. MOST AREAS WILL
BE AT VFR LEVELS BY 15-17Z AS STRENGTHENING NORTHERLY WINDS AND MUCH
DRIER AIR PUSH INTO SOUTH TX BEHIND A SECONDARY SURGE OF HIGH
PRESSURE.

&&

.PREV DISCUSSION... /ISSUED 1126 PM CDT THU APR 3 2014/

DISCUSSION...COLD FRONT CURRENTLY APPROACHING THE FORECAST AREA.
STORMS DEVELOPING ALONG THE FRONT IN MAVERICK TO UVALDE COUNTIES.
HAVE BEEN MONITORING POTENTIAL FOR STRONG STORMS ALL NIGHT...BUT
NEEDED THE PUSH OF THIS FRONT TO BE ABLE TO LIFT THROUGH THE
CAP...AND IT LOOKS LIKE THAT HAS FINALLY BEGUN. ENVIRONMENT ABOVE
THE CAP IS CONDUCIVE TO RAPID THUNDERSTORM DEVELOPMENT WITH VERY
HIGH CAPE AND STEEP LAPSE RATES. HRRR AND RAP HAVE GOTTEN MORE
ENERGETIC WITH CONVECTIVE DEVELOPMENT TONIGHT...AND IF THE FRONT
CAN CONTINUE TO PROVIDE ENOUGH LIFT WILL EXPECT ISOLATED TO
SCATTERED STORMS TO DEVELOP AND MOVE SOUTHEAST ALONG THE FRONT
THROUGH THE LATE NIGHT HOURS. SOME OF THESE STORMS COULD BECOME
SEVERE WITH HAIL BEING THE BIGGEST THREAT EXPECTED AT THIS TIME.
GENERAL BEHAVIOR OR STORMS SO FAR HAS BEEN A RAPID
DEVELOPMENT...FOLLOWED BY A QUICK DECLINE. THAT MAY BE THE PLAN
ALL NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    82  62  72  63  80  /  20  30  40  40  30
VICTORIA          78  55  66  58  76  /  20  20  50  50  40
LAREDO            81  61  77  62  88  /  20  10  20  30  20
ALICE             82  59  71  60  80  /  20  20  30  40  30
ROCKPORT          79  61  70  64  77  /  20  30  50  50  40
COTULLA           78  56  70  57  82  /  10  10  20  30  20
KINGSVILLE        81  61  74  63  83  /  20  30  40  40  30
NAVY CORPUS       80  63  70  65  76  /  20  30  50  50  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR/76...AVIATION
Hazardous weather outlook, Apr 3, 4:31 AM CST, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 AM CDT THU APR 3 2014

TXZ229>234-239>247-041030-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
531 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN
COASTAL BEND THIS AFTERNOON...AND THEN ACROSS ALL OF SOUTH TEXAS
LATE TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED...THUNDERSTORMS COULD
APPROACH SEVERE LIMITS NEAR AND NORTH OF VICTORIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ELEVATED TO VERY BRIEF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
FRIDAY...WITH CONDITIONS IMPROVING FROM WEST TO EAST FRIDAY
AFTERNOON.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY MORNING...WITH
A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING. NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW
STRONG STORMS COULD DEVELOP SATURDAY NIGHT AND SUNDAY
MORNING...MAINLY OVER THE GULF WATERS AND SOUTH AND EAST OF A PORT
ARANSAS TO ALICE LINE.

THE RIP CURRENT RISK MAY BECOME ELEVATED ON SATURDAY ALONG GULF
FACING BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-041030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
531 AM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT THIS MORNING ACROSS THE NEAR
SHORE WATERS THROUGH 7 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...WITH A CHANCE
FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY MORNING. NO ORGANIZED
SEVERE WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW STRONG
STORMS COULD DEVELOP SATURDAY NIGHT AND SUNDAY MORNING...MAINLY OVER
THE GULF WATERS AND SOUTH AND EAST OF A PORT ARANSAS TO ALICE LINE.

THE RIP CURRENT RISK MAY BECOME ELEVATED ON SATURDAY ALONG GULF
FACING BEACHES.

BRIEF SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED BEHIND A COLD
FRONT ON FRIDAY...AND AGAIN ON SATURDAY OVER THE OFFSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/GW

In the hours before

Special weather statement, Apr 4, 1:13 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
213 AM CDT FRI APR 4 2014

TXZ229-230-040800-
LA SALLE-MCMULLEN-
213 AM CDT FRI APR 4 2014

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE AND MCMULLEN
COUNTIES...

AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARDENDALE...OR 6 MILES NORTH OF COTULLA...
MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR...
  LOS ANGELES BY 230 AM CDT.
  FOWLERTON BY 245 AM CDT.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PZ

The radar

The Corpus Christi radar (KCRP), 107 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McMullen

When
April 4, 2:23 AM CST
Where
McMullen County, 17.24 mi SSW of Wantz
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.157, -98.514

Cooperative observer near Loma Alta reported nickel sized hail.

Hail, Jim Wells

When
April 4, 3:12 AM CST to 3:19 AM CST
Where
Jim Wells County, 4.11 mi ESE of Dillworth to 4.01 mi W of Orange Grove
Measured
2.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
27.968, -98.013

Baseball sized hail occurred on a ranch west of Orange Grove.

Thunderstorm Wind, Jim Wells

When
April 4, 3:14 AM CST to 3:24 AM CST
Where
Jim Wells County, 3.18 mi WNW of Orange Grove to 1.61 mi SSE of Orange Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
27.993, -97.975

NWS storm survey concluded that damaging straight line winds, estimated at 65 to 70 mph, impacted the town of Orange Grove. The damage path was 4.5 miles long and 3.2 miles wide. Approximately 500-600 homes suffered minor to moderate damage with a few broken windows, damaged shingles or siding. A few homes suffered major damage with all west facing windows broken, and exterior siding destroyed by wind blown hail. Throughout the impacted areas, large tree branches and fence posts were snapped. Numerous trampolines were blown and destroyed. There were approximately a dozen unanchored outdoor storage sheds or carports that were destroyed by the wind. One large unanchored outdoor metal building was blown into the neighboring home with debris scattered 300 yards downstream. Another large metal building was blown into an adjacent vehicle with debris scattered 400 yards down wind. There were reports of several horses injured by wind blown debris and large hail.

Hail, Jim Wells

When
April 4, 3:14 AM CST to 3:22 AM CST
Where
Jim Wells County, 1.79 mi NW of Orange Grove to 1.34 mi NNW of Orange Grove
Measured
2 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
27.990, -97.949

Several homes on Jennifer Loop north of Orange Grove were damaged by hail up to the size of limes.

Hail, Jim Wells

When
April 4, 3:14 AM CST to 3:20 AM CST
Where
Jim Wells County, 2.13 mi NNW of Orange Grove
Measured
2 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
27.997, -97.947

Hail up to the size of limes caused damage to a few homes and buildings near County Road 303.

Hail, Jim Wells

When
April 4, 3:18 AM CST to 3:22 AM CST
Where
Jim Wells County, 0.92 mi SW of Orange Grove to 1.28 mi S of Orange Grove
Measured
1.75 in hail
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
27.960, -97.940

Golf ball sized hail occurred throughout the town of Orange Grove. The hail, driven by high winds, broke windows on some homes and damaged siding. Numerous vehicles were damaged by the large hail.

Hail, Nueces

When
April 4, 3:28 AM CST to 3:33 AM CST
Where
Nueces County, 6.38 mi NNW of Banquete
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
27.881, -97.849

House damaged by hail around the size of golf balls.

Thunderstorm Wind, Nueces

When
April 4, 3:35 AM CST
Where
Nueces County, 2.87 mi NW of Banquete
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
27.834, -97.827

A section of the roof of a mobile home was blown off by high winds on Sweet Water Road.

Hail, Nueces

When
April 4, 4:00 AM CST to 4:05 AM CST
Where
Nueces County, 0.69 mi S of Calallen
Measured
1 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
27.860, -97.630

Quarter sized hail occurred in Calallen.

Hail, Nueces

When
April 4, 4:05 AM CST
Where
Nueces County, 1.51 mi NNE of Robstown
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
27.800, -97.660

Quarter sized hail occurred on the north side of Robstown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506461, 506537, 506531, 506536, 506617, 506514, 506535, 506533, 506516, 506515.